Skip to main content

All Content

Search Tips
Save
Selection
Format
Download
Published Date
Original Publication Date
Original Publication Date
PSNet Publication Date
Narrow Results By
Additional Filters
1 - 20 of 21

Errors in medication management and administration are major threats to patient safety. This piece explores issues with opioid and nursing-sensitive medication safety as well as medication safety in older adults. Future research directions in medication safety are also discussed.

A 78-year-old woman with macular degeneration presented for a pars plana vitrectomy (PPV) under monitored anesthesia care (MAC) with an eye block. At this particular hospital, eye cases under MAC are typically performed with an eye block by the surgeon after the anesthesiologist has administered some short-acting sedation, commonly with remifentanil. On this day, there was a shortage of premixed remifentanil and the resident – who was unfamiliar with the process of drug dilution – incorrectly diluted the remifentanil solution.

de Araújo BC, de Melo RC, de Bortoli MC, et al. Front Pharmacol. 2019;10:439.
Prescribing errors are common and can result in patient harm. This review summarizes four key options to reduce prescribing errors: prescriber education, effective use of computerized alert systems at the clinical interface, use of tools and guidance to inform practice, and multidisciplinary teams that include pharmacists.
Seen in the emergency department, a man with insulin-dependent diabetes mellitus had not taken insulin for 3 days. His blood glucose levels were in the 800s with an anion-gap acidosis and positive beta hydroxybutyrate. While awaiting an ICU bed for treatment of diabetic ketoacidosis, the patient received fluids, an insulin drip was started, and blood glucose levels were monitored hourly. When lab results showed he was improving, the team decided to convert his insulin drip to subcutaneous long-acting insulin.
Craynon R, Hager DR, Reed M, et al. Am J Health Syst Pharm. 2018;75:1486-1492.
Pharmacists are expanding their reach as stewards of medication safety into the front line of care. This project report describes the pilot testing of pharmacist involvement in development and review of medication orders in the discharge workflow. A substantive percentage of medication problems were prevented due to pharmacist engagement.
Maaskant JM, Vermeulen H, Apampa B, et al. Cochrane Database Syst Rev. 2015:CD006208.
Exploring the literature on efforts to reduce medication errors in hospitalized children, this systematic review examined five interventions, including introduction of computerized provider order entry systems, clinical pharmacist participation in the frontline care team, and implementation of barcode medication administration systems. Although the interventions showed some success, none of the studies found a significant reduction in patient harm.
A surgery fellow put two syringes in his pocket: one containing leftover anesthetic and one with agents to reverse it. When it came time to reverse the neuromuscular block, he administered the anesthetic by mistake.
A powerful anti-clotting medication is ordered for a patient admitted for coronary intervention. Due to a forcing function in the computer order entry system, the intern enters an arbitrary maintenance infusion rate, assuming that the pharmacy will fix it if it is wrong. The pharmacy dispenses it as written, and the nurse administers it—underdosing the patient by a factor of 40.
Sentinel Event Alert. 2008;41:1-4.
Anticoagulant therapies such as heparin and warfarin are considered high-alert medications, due to the high potential for patient harm if used improperly. They have been associated with adverse events in a variety of settings, including in hospitalized patients and outpatients, and ensuring the safety of patients receiving anticoagulants is a National Patient Safety Goal for 2008. This sentinel event alert issued by the Joint Commission discusses the root causes of anticoagulant-associated patient harm and recommends strategies for reducing errors, including implementation of a pharmacist-led anticoagulation service. Sentinel event alerts are intended to promote rapid implementation of patient safety strategies, and adherence to these recommendations is assessed on site visits by the Joint Commission. Note: This alert has been retired effective October 2019. Please refer to the full-text link below for further information.
A woman admitted to the hospital for cardiac transplantation evaluation is mistakenly given warfarin despite an order to hold the dose due to an increase in her INR level.
An unclear verbal order leads to administration of the wrong drug.